Mathematical modeling and simulation of the evolution of plaques in blood vessels

Yang Y, Jäger W, Neuss-Radu M, Richter T (2016)


Publication Status: Published

Publication Type: Journal article

Publication year: 2016

Journal

Publisher: SPRINGER HEIDELBERG

Book Volume: 72

Pages Range: 973-996

Journal Issue: 4

DOI: 10.1007/s00285-015-0934-8

Abstract

In this paper, a model is developed for the evolution of plaques in arteries, which is one of the main causes for the blockage of blood flow. Plaque rupture and spread of torn-off material may cause closures in the down-stream vessel system and lead to ischemic brain or myocardial infarctions. The model covers the flow of blood and its interaction with the vessel wall. It is based on the assumption that the penetration of monocytes from the blood flow into the vessel wall, and the accumulation of foam cells increasing the volume, are main factors for the growth of plaques. The dynamics of the vessel wall is governed by a deformation gradient, which is given as composition of a purely elastic tensor, and a tensor modeling the biologically caused volume growth. An equation for the evolution of the metric is derived quantifying the changing geometry of the vessel wall. To calculate numerically the solutions of the arising free boundary problem, the model system of partial differential equations is transformed to an ALE (Arbitrary Lagrangian-Eulerian) formulation, where all equations are given in fixed domains. The numerical calculations are using newly developed algorithms for ALE systems. The results of the simulations, obtained for realistic system parameters, are in good qualitative agreement with observations. They demonstrate that the basic modeling assumption can be justified. The increase of stresses in the vessel wall can be computed. Medical treatment tries to prevent critical stress values, which may cause plaque rupture and its consequences.

Authors with CRIS profile

Involved external institutions

How to cite

APA:

Yang, Y., Jäger, W., Neuss-Radu, M., & Richter, T. (2016). Mathematical modeling and simulation of the evolution of plaques in blood vessels. Journal of Mathematical Biology, 72(4), 973-996. https://dx.doi.org/10.1007/s00285-015-0934-8

MLA:

Yang, Yifan, et al. "Mathematical modeling and simulation of the evolution of plaques in blood vessels." Journal of Mathematical Biology 72.4 (2016): 973-996.

BibTeX: Download